Alert archive / Massachusetts / Wind Advisories in 2025

Wind Advisory 10, NWS Boston/Norton, MA

May 21, 20257 counties in Massachusetts

NWS Boston/Norton, MA issued this wind advisory at May 21, 2025, 1:27 PM EDT for 7 counties in Massachusetts. It took effect at May 22, 2025, 11:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 21, 2025, 1:27 PM EDT (17:27 UTC)
In effect from
May 22, 2025, 11:00 AM EDT
Expired
May 22, 2025, 11:00 PM EDT
In force
12 hr
Issued by
NWS Boston/Norton, MA

Counties Barnstable County, MA, Dukes County, MA, Essex County, MA, Nantucket County, MA, Norfolk County, MA, Plymouth County, MA, Suffolk County, MA

The radar

The Boston radar (KBOX), 37 km from the middle of the area, began a volume at 17:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 5.5 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2025-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2025-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
740 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

150 
WWUS71 KBOX 211727
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
127 PM EDT Wed May 21 2025

MAZ022>024-220630-
/O.NEW.KBOX.WI.Y.0010.250522T1500Z-250523T0300Z/
Barnstable MA-Dukes MA-Nantucket MA-
Including the cities of Vineyard Haven, Falmouth, Chatham,
Provincetown, and Nantucket
127 PM EDT Wed May 21 2025

...WIND ADVISORY IN EFFECT FROM 11 AM TO 11 PM EDT THURSDAY...

* WHAT...East winds 15 to 25 mph with gusts up to 55 mph expected.

* WHERE...Barnstable MA, Dukes MA, and Nantucket MA Counties.

* WHEN...From 11 AM to 11 PM EDT Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and some power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MAZ007-015-016-019-220630-
/O.NEW.KBOX.WI.Y.0010.250522T1800Z-250523T0300Z/
Eastern Essex MA-Suffolk MA-Eastern Norfolk MA-Eastern Plymouth
MA-
Including the cities of Quincy, Plymouth, Gloucester, and Boston
127 PM EDT Wed May 21 2025

...WIND ADVISORY IN EFFECT FROM 2 PM TO 11 PM EDT THURSDAY...

* WHAT...Northeast winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Eastern Norfolk MA, Suffolk MA, Eastern Essex MA, and 
  Eastern Plymouth MA Counties.

* WHEN...From 2 PM to 11 PM EDT Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and some power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Visit us at http://www.weather.gov/box

BW
3 follow-up statements
664 
WWUS71 KBOX 220613
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
213 AM EDT Thu May 22 2025

MAZ022>024-222100-
/O.CON.KBOX.WI.Y.0010.250522T1500Z-250523T0300Z/
Barnstable MA-Dukes MA-Nantucket MA-
Including the cities of Nantucket, Provincetown, Vineyard Haven,
Falmouth, and Chatham
213 AM EDT Thu May 22 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 11 PM 
EDT THIS EVENING...

* WHAT...East winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...Barnstable, Dukes, and Nantucket Counties.

* WHEN...From 11 AM this morning to 11 PM EDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and some power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MAZ007-015-016-019-222100-
/O.CON.KBOX.WI.Y.0010.250522T1800Z-250523T0300Z/
Eastern Essex MA-Suffolk MA-Eastern Norfolk MA-Eastern Plymouth
MA-
Including the cities of Gloucester, Boston, Quincy, and Plymouth
213 AM EDT Thu May 22 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM 
EDT THIS EVENING...

* WHAT...Northeast winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Eastern Norfolk, Suffolk, Eastern Essex, and Eastern 
  Plymouth Counties.

* WHEN...From 2 PM this afternoon to 11 PM EDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and some power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Visit us at http://www.weather.gov/box

Belk
073 
WWUS71 KBOX 221846
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
246 PM EDT Thu May 22 2025

MAZ007-015-016-019-230300-
/O.CON.KBOX.WI.Y.0010.000000T0000Z-250523T0300Z/
Eastern Essex MA-Suffolk MA-Eastern Norfolk MA-Eastern Plymouth
MA-
Including the cities of Boston, Quincy, Gloucester, and Plymouth
246 PM EDT Thu May 22 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING...

* WHAT...Northeast winds 15 to 25 mph with gusts up to 45 mph.

* WHERE...Eastern Norfolk MA, Suffolk MA, Eastern Essex MA, and 
  Eastern Plymouth MA Counties.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and some power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MAZ022>024-230300-
/O.CON.KBOX.WI.Y.0010.000000T0000Z-250523T0300Z/
Barnstable MA-Dukes MA-Nantucket MA-
Including the cities of Chatham, Provincetown, Nantucket,
Vineyard Haven, and Falmouth
246 PM EDT Thu May 22 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING...

* WHAT...Northeast winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Barnstable MA, Dukes MA, and Nantucket MA Counties.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and some power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Visit us at http://www.weather.gov/box
267 
WWUS71 KBOX 230301
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
1101 PM EDT Thu May 22 2025

MAZ007-015-016-019-022>024-230415-
/O.EXP.KBOX.WI.Y.0010.000000T0000Z-250523T0300Z/
Eastern Essex MA-Suffolk MA-Eastern Norfolk MA-Eastern Plymouth
MA-Barnstable MA-Dukes MA-Nantucket MA-
Including the cities of Quincy, Falmouth, Gloucester, Chatham,
Boston, Nantucket, Vineyard Haven, Provincetown, and Plymouth
1101 PM EDT Thu May 22 2025

...WIND ADVISORY HAS EXPIRED...

Gusty winds are still expected overnight, but should generally 
remain less than 45 mph.

$$

Visit us at http://www.weather.gov/box

Belk

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this wind advisory went out at May 21, 1:09 PM EDT, 18 minutes earlier.

Area forecast discussion, May 21, 1:09 PM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
109 PM EDT Wed May 21 2025

.SYNOPSIS...
Cloudy with unseasonably cool high temperatures for the
remainder of this work week that will run 10 to 20 degrees
below normal. A late season Nor'eater will bring a cold
windswept heavy rain to the region tonight into early Friday.
The brunt of this storm appears to be Thursday, when wind gusts
of 40-50+ mph will be possible along the coast with pockets of
minor coastal flooding also possible. The soaking rain will
likely come to an end Friday morning, but a few showers will
remain possible Friday afternoon into Saturday. Temperatures
will slowly moderate, but still remain below normal into this
weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Key Messages:

* Slightly cooler with clouds and patchy drizzle.

Weak high pressure extends from Canada into southern New England
today. While not strong enough to keep the clouds at bay, there
should be a period of weaker winds this morning. As this high
pressure moves away from our region, gusty winds begin to
return.

Slightly cooler today due to a persistent E-NE wind. Dry for
most, but cannot dismiss the idea of patchy drizzle at times.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Key Messages:

* Rain moves in tonight into Thursday.

* 1-2" of rainfall with localized 3" amounts possible. Poor-
  drainage flooding possible in spots.

* ENE wind gusts of 40-50+ mph possible along the coast
  Thursday, with perhaps some pockets of minor coastal flooding
  during high tide

The latest guidance suite has come into better agreement, but
still some variation in track. The consensus solution takes a
late season nor-easter towards southeast MA by late Thursday.
A cold, windswept rain arrives tonight ahead of this low
pressure. The plume of moisture ahead of the system, along with
a 25-35 kt LLJ will generate a precip shield slowly expanding
into most of our region by daybreak Thursday. As the pressure
gradient tightens we'll also see winds at the surface become
increasingly gusty toward sunrise, gusting 20-30 mph but the
bulk of the rain and wind arrive later Thursday into Thursday
night.

The peak of the winds should be during Thursday afternoon and
evening. May need to consider wind headlines along the immediate
coast, Cape and islands. Do not yet have enough confidence to do
so area-wise, but thinking more along the lines of Wind
Advisories than High Wind Warnings.

While astronomical tides are not especially high, they are high
enough where some pockets of minor coastal flooding become
possible across portions of eastern MA during the time of high
tide Thursday afternoon and evening. A Coastal Flood Advisory
may eventually be needed with later forecasts.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Key Messages:

* Storm departs Thu night

* A few showers will remain possible Fri into Sat but these will
  be hit-or-miss, followed may mainly dry weather Sun and Mon

* Temperatures gradually moderate through this holiday weekend,
  but we probably do not break 70 until Memorial Day

Details...

After the steady rain departs Fri morning, a few showers will
remain possible at times Fri afternoon into Sat, but a washout
is not expected. A lot of these scattered showers will be
diurnally driven with anomalous shortwave energy/cold pool aloft
overhead. This anomalous upper level trough begins to shift to
the northeast Sun and Memorial Day, which should bring mainly
dry weather.

Temperatures will be slow to moderate through this weekend, but
should be closer to normal Sunday into Tuesday.

&&

.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

18z TAFs: High confidence through tonight, then moderate
confidence Thu due to timing of lower conditions.

Essentially status quo into the evening with lower-end VFR or
MVFR cigs which could bounce up and down a bit. Aside from
spotty drizzle in eastern MA this afternoon and a few showers
this evening near BDL/BAF, steady rain arrives after 06z Thu in
western New England and 10-13z Thu in eastern MA. Expect
periods of heavier rain during the day Thu with widespread IFR
conditions and east winds gusting to 25-35kt, strongest at the
coast. Slow improvement Thu night as rain departs but MVFR/IFR
cigs are likely to persist.

BOS TAF...High confidence in TAF. Cigs may bounce up to low-end
VFR through the evening.

BDL TAF...High Confidence in TAF.

Outlook /Friday through Sunday/...

Friday: MVFR/IFR conditions possible. Breezy. Chance SHRA.

Friday Night: Mainly VFR, with local IFR possible. Chance SHRA.

Saturday: Mainly VFR, with areas MVFR possible. Breezy. Chance
SHRA.

Saturday Night: VFR.

Sunday: VFR. Breezy.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Today Through Tonight: High confidence.

NE winds increasing to 10-15 kt with gusts 20-25 kt this evening.
Seas may still be near 5 ft in southeast waters through
tonight. Rain arrives across the southern coastal waters late
tonight, and across the eastern coastal waters Thursday morning.
Poor visibility in moderate to heavy rainfall at times.
Increasing winds as a low pressure moves across the waters late
Thursday into Thursday night.

Outlook /Thursday Night through Sunday/...

Thursday: Moderate risk for gale force winds with gusts up to
35 kt. Rough seas up to 10 ft. Rain showers, slight chance of
thunderstorms, patchy fog. Areas of visibility 1 nm or less.

Thursday Night: Low risk for gale force winds with gusts up to
35 kt. Rough seas up to 12 ft. Chance of rain showers, patchy
fog. Local visibility 1 nm or less.

Friday: Low risk for Small Craft Advisory winds with gusts up
to 30 kt. Areas of rough seas. Slight chance of rain showers.

Friday Night through Saturday: Winds less than 25 kt. Seas up
to 5 ft. Slight chance of rain showers.

Saturday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft.

Sunday: Winds less than 25 kt.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Gale Warning from 1 PM Thursday to 1 AM EDT Friday for ANZ230.
     Gale Warning from 9 AM Thursday to 1 AM EDT Friday for ANZ231.
     Gale Warning from 9 AM to 7 PM EDT Thursday for ANZ232>235-237.
     Gale Watch from Thursday morning through Thursday evening for
     ANZ236.
     Gale Warning from 9 AM Thursday to 5 AM EDT Friday for ANZ250-
     251.
     Gale Warning from 7 AM Thursday to 1 AM EDT Friday for ANZ254.
     Gale Warning from 7 AM to 7 PM EDT Thursday for ANZ255-256.

&&

SYNOPSIS...Belk
NEAR TERM...Belk
SHORT TERM...Belk
LONG TERM...Belk
AVIATION...JWD
MARINE...Belk

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 3:38 AM EDTGale WarningBOX52 hr
May 21, 2:00 PM EDTCoastal Flood AdvisoryBOXBarnstable, Bristol, Dukes, Essex, Nantucket, Norfolk and 2 more33 hr

Nearby

Wind Advisories in Massachusetts, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.